Still confused

I have been put on methotrexate as a steroid sparing drug and am now, after several weeks, at the full dose of 20mg. I have been told by my rheumy to reduce the prednisolone from the 20mg I was on once established on metho. I guess I am now established on the metho and reduced from 20mg to 17.5mg of preds last week. What I want to know is how quickly can I reduce the preds now. It just seems that I do not need both drugs and am hoping to get off the steroids ASAP.

15 Replies

  • Apart from it taking time to get to the full dose, Methotrexate also takes time to build up in your body, anywhere from 2 to 12 weeks (I took 11 weeks) and 17.5mg of Pred is where I had got stuck.

    I reduced too quickly and it allowed a horrendous GCA flare to creep in through the keyhole; don't make that mistake. Once I had recovered from the flare it became obvious that the Metho was doing more harm than good and I came off it after 2 years.

    Frankly, of the two I'd take Pred over Metho. For me the side effects of metho don't bear comparison with Pred.

  • If you have GCA or PMR you cannot assume you will get off pred altogether - methotrexate has no role to play in either as a replacement medication. MTX changes the way your body processes pred and may enable you to get the same result from a lower dose of pred - that is why it is called a steroid sparing medication. However, the studies done on this in the past have been mixed: one says it works, one says it doesn't, one doesn't know!

    Until recently one of the top PMR/GCA guys in the UK supported using MTX. He was co-author of a paper about 18 months ago where they say it has no real role to play. I wish he'd say it out louder!

    I - and others - think there are many patients who could get to a lower pred dose if they reduced the rate at which they reduce. Not only not reducing more than 1mg at a time - but also spreading that reduction over a few weeks, not going straight from every day at one dose to every day at the new dose. There are a lot of people on the forums using one of a couple of available versions very successfully.

    If your pain of the "flare" is being caused by your body objecting to the withdrawal of the pred then I don't see how MTX can change that.

  • I was on Methotrexate for over a yr in an effort to reduce the steroids. Whilst on both the medications I had a flare in Aug of last yr & had to double the steroids. However, last Feb I had a severe dose of shingles & was told to stop taking the Metho for 2 weeks. Apparently it can cause shingles. As the steroids seem to cope on their own I didn't restart the Methotrexate & am down to 2mg a day of prednisole (after 3yrs with PMR/GCA). It doesn't appear to make a difference. Good luck!

  • Thanks for the comments. It does seem we are all different! I was really hoping the methotrexate would mean I can get off the steroids! ,May have to re-think things through. Hips are certainly less mobile and I am definitely in more pain. Will see how I get along over the next few weeks. Mood also a bit low and I'm putting that and hip pain, along with a bit of shoulder pain, down to the reduced steroids. Really not looking forward to going to work tomorrow. Been back to work for a week after having a relaxing week before that in Madeira and noticed over this last week that I was getting increasingly tired and more in pain. I end with where I started, I'm still confused!

  • could you explain what you mean by hip pain......where does that figure in ?

  • The hip pain or pain in the hip joints is what started a this off. I had pain in my hips for years but this was put down as bursitis which fitted with where the pain was (exterior). The diagnosis of PMR came when I woke up one morning and could hardly move due to pain in my hips but more toward the groin accompanied by shoulder pain. Hope this explains it a not better?

  • Thank you. I have GCA and PMR and have just started with pain in my hips which has been labeled bursitis , I think in error, my doctor says it is not associated with the methotrexate which I was put on at he same time. I am at 15 mg of prednisone and 17.5 of methotrexate. To confuse the issue I had to evacuate an airplane down the emergency slide and may have injured my sacroiliac . Thanks for your reply. My advice is to go very slowly when tapering the prednisone and listen to your body......not the doctor. I had a flare when my sed rate was 3 but I could not get the doctor to acknowledge my symptoms.

  • My goodness! Evacuating down an emergency Shute! That would have damaged more than my back - I think I would have had a heart attack. Glad to hear you are OK after this experience. I am in a lot of pain (hips arms knees & wrists) having reduced as directed but not as my body wanted to. Blood test tomorrow and visit to my rheumatologist on Tuesday. Angela.

  • thanks for your reply. have you had a blood test for PMR? your symptoms are more important than the blood test for inflammation.....i had a flare of GCA when my blood showed I was fine. i had been on prednisone long enough to throw them be careful. Let mke now how you are,

  • Hi 30048, I haven't had a blood test for inflammation for several weeks. Intially it was at 69 that was before steroids started. The last couple I had were below 5 so steroids definitely seem to be working on that. I am currently having weekly blood test for liver function to do with the methotrexate and all is well there! Feeling very tired all the time at the moment and wonder if this due to reducing the preds? Also more pain in hips but manageable so I'm sticking at 15mg of pred for a while before the next drop. Good luck with your reduction, how's that going by the way?

  • Hi. I was diagnosed on the basis of symptoms (severe stiffness in shoulders upper arms and neck) but I also have rheumatoid arthritis. I take methotrexate for the RA but as it's also used as a steroid sparing agent I've been reducing about 1mg per month lately having taken pred for 10 months now. The blood test is my routine one to monitor the MTX but I feel my CRP level may well be up this time as I have a lot of hip and shoulder pain. There was a retired GP on here recently who had the opinion that the inflamation involved in PMR could, if not controlled properly, trigger GCA. This had happened to him personally.

  • The GCA thing has been my biggest worry. Luckily I seemed to have dodged that one. Just wish I didn't feel so tired all the time. Don't feel like doing anything but can't just sit around. Had a lovely week in madeira doing nothing and felt so much better. Your hip and shoulder pain should have dramatically dropped once you started on steroids, is that not the case?

  • Yes. I was fine and pain free at 15mgs. Went up to 60mgs in December due to a GCA scare which was false. Been reducing gradually since then. I was fine until I got to 6mgs when pain came through a bit. My doctor said to keep going down to 5 and stay there for 3 months but I've been getting worse all the time. Seeing him next week.

  • Thanks for your input. I have GCA . Every little bit helps. You all seem much more knowledgable than I . I have been on prednisone for 2 1/2 years. I got down to 7 and had a flare and had to go back up to 80 again. Am now on the downward march but this time with methotrexate . I am at 14. I was told I had PMR but had no symptoms at the time ( a year ago). When the hip pain started I thought it was my experience with the emergency landing. Hearing you all....I think it is PMR....maybe brought on my experience.. I hate to say this but most doctors are clueless.

  • i am close you in dosage and i was told that it should be reduced by one mg. every two weeks.

You may also like...